Alert archive / California / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS Las Vegas, NV

April 4, 2017Inyo County, California

NWS Las Vegas, NV issued this winter storm watch at Apr 4, 2017, 2:19 PM PDT for Inyo County, California. It took effect at Apr 7, 2017, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2017, 2:19 PM PDT (21:19 UTC)
In effect from
Apr 7, 2017, 5:00 AM PDT
Expired
Apr 6, 2017, 2:12 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2017-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2017-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS45 KVEF 042119
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
219 PM PDT Tue Apr 4 2017

.Two storm systems will interact with a deep plume of moisture
Friday and Saturday to produce heavy snow near the Sierra crest.

CAZ519-051030-
/O.NEW.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/
Eastern Sierra Slopes-
Including the cities of Aspendell and Mt Whitney
219 PM PDT Tue Apr 4 2017

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
SATURDAY MORNING...

The National Weather Service in Las Vegas has issued a Winter
Storm Watch for the eastern Sierra slopes, which is in effect 
from late Thursday night through Saturday morning. 

* TIMING...Snow could begin as early as Thursday evening, but the
  most likely period for heavy snow will be Friday morning through
  Saturday morning.

* SNOW LEVEL...7500 to 8500 feet Friday and Friday night, then
  falling to 5500 to 6500 feet Saturday morning.

* TOTAL SNOW ACCUMULATIONS...Six to 12 inches at the resort level
  and one to three feet near the crest.

* WINDS...Southwest 30 to 40 mph with higher gusts Friday morning,
  then decreasing as the snow gets heavier.

* IMPACTS...Travel will become very difficult or impossible in the
  higher elevations. Outdoor recreation should be postponed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow that may impact travel. Continue to monitor the latest
forecasts.

&&

$$

Morgan
4 follow-up statements
514 
WWUS45 KVEF 051008
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
308 AM PDT Wed Apr 5 2017

.Two storm systems will interact with a deep plume of moisture
Friday and Saturday to produce heavy snow near the Sierra crest.

CAZ519-052300-
/O.CON.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/
Eastern Sierra Slopes-
Including the cities of Aspendell and Mt Whitney
308 AM PDT Wed Apr 5 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING...

* TIMING...Snow could begin as early as Thursday evening, but 
  the most likely period for heavy snow will be Friday morning 
  through Saturday morning. 

* SNOW LEVEL...7500 to 8500 feet Friday and Friday night, then 
  falling to 5500 to 6500 feet Saturday morning. 

* TOTAL SNOW ACCUMULATIONS...Eight to 16 inches at Aspendell and 
one to three feet near the crest. 

* WINDS...Southwest 30 to 40 mph with higher gusts Friday 
  morning, then decreasing as the snow gets heavier. 

* IMPACTS...Travel will become very difficult or impossible in 
  the higher elevations. Outdoor recreation should be postponed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow that may impact travel. Continue to monitor the latest
forecasts.

&&

$$
234 
WWUS45 KVEF 052118
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
218 PM PDT Wed Apr 5 2017

.Two storm systems will interact with a deep plume of moisture
Friday and Saturday to produce heavy snow near the Sierra crest.

CAZ519-061030-
/O.CON.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/
Eastern Sierra Slopes-
Including the cities of Aspendell and Mt Whitney
218 PM PDT Wed Apr 5 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING...

* TIMING...Snow could begin as early as Thursday evening, but 
  the most likely period for heavy snow will be Friday morning 
  through Saturday morning. 

* SNOW LEVEL...7500 to 8500 feet Friday and Friday night, then 
  falling to 5500 to 6500 feet Saturday morning. 

* TOTAL SNOW ACCUMULATIONS...Eight to 16 inches at Aspendell and 
  one to three feet near the crest.

* WINDS...Southwest 30 to 40 mph with higher gusts Friday 
  morning, then decreasing as the snow gets heavier. 

* IMPACTS...Travel will become very difficult or impossible in 
  the higher elevations. Outdoor recreation should be postponed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow that may impact travel. Continue to monitor the latest
forecasts.

&&

$$

Morgan
544 
WWUS45 KVEF 061002
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
302 AM PDT Thu Apr 6 2017

.Two storm systems will interact with a deep plume of moisture
Friday and Saturday to produce heavy snow near the Sierra crest.

CAZ519-062300-
/O.CON.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/
Eastern Sierra Slopes-
Including the cities of Aspendell and Mt Whitney
302 AM PDT Thu Apr 6 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SATURDAY MORNING...

* TIMING...Snow will begin as early as this evening, but the most
  likely period for heavy snow will be early Friday morning
  through Saturday morning. 

* SNOW LEVEL...8000 to 8500 feet Friday and Friday night, then
  falling to 6000 to 7000 feet Saturday morning. 

* TOTAL SNOW ACCUMULATIONS...Eight to 16 inches at Aspendell and 
  one to three feet near the crest. 

* WINDS...Southwest 30 to 40 mph with higher gusts Friday 
  morning, then decreasing as the snow gets heavier. 

* IMPACTS...Travel will become very difficult or impossible in 
  the higher elevations. Outdoor recreation should be postponed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow that may impact travel. Continue to monitor the latest
forecasts.

&&

$$
305 
WWUS45 KVEF 062112
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
212 PM PDT Thu Apr 6 2017

.Two storm systems will interact with a deep plume of moisture
Friday and Saturday to produce heavy snow near the Sierra crest.

CAZ519-071200-
/O.UPG.KVEF.WS.A.0002.170407T1200Z-170408T1800Z/
/O.NEW.KVEF.WW.Y.0011.170407T1200Z-170408T1800Z/
Eastern Sierra Slopes-
Including the cities of Aspendell and Mt Whitney
212 PM PDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 11 AM
PDT SATURDAY...

The National Weather Service in Las Vegas has issued a Winter
Weather Advisory for snow and blowing snow, which is in effect 
from 5 AM Friday to 11 AM PDT Saturday. This replaces the Winter 
Storm Watch which had been in effect.

* TIMING...Snow will begin as early as this evening, but the 
  most likely period for heavy snow will be early Friday morning 
  through Saturday morning. 

* SNOW LEVEL...8000 to 8500 feet Friday and Friday night, then 
  falling to 6000 to 7000 feet Saturday morning. 

* TOTAL SNOW ACCUMULATIONS...Six to 12 inches at Aspendell and one
  to three feet near the crest. 

* WINDS...Southwest 30 to 40 mph with higher gusts Friday 
  morning, then decreasing as the snow gets heavier. 

* IMPACTS...Travel will become difficult in the higher elevations.
  Outdoor recreation should be postponed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of snow 
will cause primarily travel difficulties. Use caution when 
traveling and be prepared for snow covered roads and limited 
visibilities.

&&

$$

Morgan

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Apr 4, 10:50 AM PDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 4, 10:50 AM PDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1050 AM PDT Tue Apr 4 2017

.SYNOPSIS...
Pleasant, warm weather is expected through Thursday when the next
system will approach the West Coast bringing windy conditions and
chances for rain and higher elevation snow Friday through the
weekend. These chances will be primarily across the Sierra and
southern Great Basin on Friday before spreading across much of the
area on Saturday. Significant snow totals will be possible in the
higher elevations of the Sierra this weekend.
&&

.UPDATE...
Only a minor update this morning to account for high clouds
streaming into the area. Otherwise, current forecast is right on
track.
&&

.AVIATION...For McCarran...East winds this
afternoon could gusts to around 15kts at times through the early
evening. After that, a typical overnight set up is expected with
winds veering southerly for a period before becoming light out of
the east again on Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Lingering northerly gusts, around 25 knots, will be
possible along the Colorado River basin and Mohave county throughout
much of the day today. Elsewhere, winds are expected to stay around
10 knots or less. After a lull in the winds overnight, winds on
Wednesday could again gust to around 25kts in the northern TAF sites.

&&

.PREV DISCUSSION... /issued at 321 AM PDT Tue Apr 4 2017/

.SHORT TERM...through Thursday night.
Benign weather is expected through Thursday as ridge settles over
much of the western US in between two progressive mid-level
troughs. Gusty, northerly winds will be possible today across the
Colorado River basin and Mohave county as the system from
yesterday presses eastward over the central plains. Sustained
winds should remain below Lake Wind Advisory criteria. Ridge axis
pushes east of the area Wednesday night as next system approaches
the West Coast, increasing southwesterly flow Thursday afternoon
and evening with gusts nearing 25 to 30 mph. This flow pattern
will allow for considerable warming during the latter half of this
week with max temps around 10 degrees above seasonal normals on
Thursday. Rain and snow chances increase Thursday night across the
Sierra and White mountains as deep layer moisture begins to push
into the area from the Pacific ahead of an approaching shortwave.

.LONG TERM...Friday through Monday.
The models are in pretty good agreement this morning with the
overall pattern Friday through Saturday. An atmospheric river
event is shaping up during this time frame for California and
significant precipitation appears likely for the Sierra, even for
the eastern slopes, at least at higher elevations. A couple of
different shortwave troughs will move through the Pacific
Northwest with a 125+ jet pushing significant moisture initially
into northern California early Friday, sagging south across
central California and eventually southern California by Saturday
afternoon. There are some differences regarding the period of peak
precipitation spilling over the Sierra crest but overall, Friday
through early Saturday looks potentially pretty wet for the
eastern Sierra slopes. At this time I am forecasting snowfall
amounts up to 2 feet near the crest for the Friday through
Saturday time frame. It is looking like a pretty good bet that
rain will spread into the Owens Valley. As the second shortwave
trough moves inland Saturday, it looks like precipitation chances
will spread across much of the forecast area. Not super confident
about precipitation amounts but outside of the Sierra it looks
like Lincoln County stands the best chance of anything
significant. Aside from potential precipitation, winds will
increase across the area and both Friday and Saturday look pretty
windy in many areas. Wind advisories will probably be needed in
some zones both days if current model trends continue.
Temperatures on Friday will remain pretty warm with temperatures
cooling to near normal Saturday.

Models diverge a bit Saturday night with the ECMWF hanging more
troughiness back over eastern portions of the CWA while the GFS
develops more of a dry zonal flow. As a nod to the ECMWF I kept a
chance of showers in for Lincoln County Saturday night into Sunday.
A dry zonal flow appears likely by Monday although some weak energy
moving across northern Nevada could clip far northern Lincoln County
with a shower or two. No significant winds are expected Sunday and
Monday with temperatures near to slightly below normal.

&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not expected
at this time. However...spotters are encouraged to report any
significant weather conditions according to standard operating
procedures.
&&

Update:Lericos
Short Term/Aviation: Guillet
Long Term: Harrison

&&

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Winter Storm Watches in California, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.